An asymptotic bound for the complexity of monotone graph properties


We present an application of the topological approach of Kahn, Saks and Sturtevant to the evasiveness conjecture for monotone graph properties. Although they proved evasiveness for every prime power of vertices, the best asymtotic lower bound for the (decision tree) complexity c(n) known so far is ¼n 2, proved in the same paper. In case that the evasiveness conjecture holds, it is ½n(n−1).We demonstrate some techniques to improve the 1/4 bound and show \( c(n) \geqslant \tfrac{8} {{25}}n^2 - o(n^2 ) \).

This is a preview of subscription content, access via your institution.


  1. [1]

    A. Björner: Topological methods, in: Handbook of Combinatorics (Graham et al., eds.), Vol. 2, 1995 ([5]), pages 1819–1872.

  2. [2]

    M. R. Best, P. van Emde Boas and H. W. Lenstra Jr.: A sharpened version of the Aanderaa-Rosenberg conjecture, Math. Centrum Tracts Report ZW 30/74, Amsterdam, 1974.

  3. [3]

    A. Chakrabarti, S. Khot and Y. Shi: Evasiveness of subgraph containment and related properties, SIAM J. Comput. 31(3) (2001), 866–875.

    Article  MathSciNet  Google Scholar 

  4. [4]

    J. D. Dixon and B. Mortimer: Permutation Groups, volume 163, Springer-Verlag, 1996.

  5. [5]

    R. L. Graham, M. Grötschel and L. Lovász, editors: Handbook of combinatorics, Vol. 2, Cambridge, MA, USA, 1995, MIT Press.

  6. [6]

    J. Kahn, M. Saks and D. Sturtevant: A topological approach to evasiveness, Combinatorica4(4) (1984), 297–306.

    Article  MATH  MathSciNet  Google Scholar 

  7. [7]

    V. King: A lower bound for the recognition of digraph properties, Combinatorica10(1) (1990), 53–59.

    Article  MATH  MathSciNet  Google Scholar 

  8. [8]

    D. J. Kleitman and D. J. Kwiatkowski: Further results on the Aanderaa-Rosenberg conjecture, J. Combinatorial Theory, Ser. B28(1) (1980), 85–95.

    Article  MATH  MathSciNet  Google Scholar 

  9. [9]

    W. S. Massey: A Basic Course in Algebraic Topology, Number 127 in Graduate Texts in Mathematics, Springer, 1991.

  10. [10]

    R. Oliver: Fixed-point sets of group actions on finite acyclic complexes, Comment. Math. Helv. 50(1) (1975), 155–177.

    Article  MATH  MathSciNet  Google Scholar 

  11. [11]

    R. L. Rivest and J. Vuillemin: On recognizing graph properties from adjacency matrices, Theor. Comput. Sci. 3(3) (1976/77), 371–384.

    Article  MathSciNet  Google Scholar 

  12. [12]

    A. L. Rosenberg: On the time required to recognize properties of graphs: a problem; SIGACT News5(4) (1973), 15–16.

    Article  Google Scholar 

  13. [13]

    P. A. Smith: Fixed point theorems for periodic transformations, Amer. J. Math.63 (1941), 1–8.

    Article  MathSciNet  Google Scholar 

  14. [14]

    E. H. Spanier: Algebraic topology, McGraw-Hill series in higher mathematics, McGraw-Hill, New York [u.a.], 1966.

    Google Scholar 

  15. [15]

    E. Triesch: Some results on elusive graph properties, SIAM J. Comput. 23(2) (1994), 247–254.

    Article  MATH  MathSciNet  Google Scholar 

  16. [16]

    E. Triesch: On the recognition complexity of some graph properties, Combinatorica16(2) (1996), 259–268.

    Article  MATH  MathSciNet  Google Scholar 

  17. [17]

    A. C. Yao: Monotone bipartite graph properties are evasive, SIAM J. Comput. 17(3) (1988), 517–520.

    Article  MATH  MathSciNet  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Eberhard Triesch.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Korneffel, T., Triesch, E. An asymptotic bound for the complexity of monotone graph properties. Combinatorica 30, 735–743 (2010).

Download citation

Mathematics Subject Classification (2000)

  • 05C25
  • 05C99
  • 68Q17